Man killed on I-195 in Richmond

Police investigate possible laced batch after heroin overdose spike

PETERSBURG, Va. -- At least two people died and approximately 10 people were taken to Southside Regional Medical Center as emergency crews around the Tri-Cities region responded to an unusually high number of heroin overdoses Monday.

Two men suffered fatal heroin overdoses at the Knight's Inn in Petersburg, according to Petersburg Police.

A third man, who said he was snorting heroin with the men who died, survived without suffering an overdose.

"We're trying to find the source, whoever has this heroin," Petersburg Police Chief Brian Braswell said. "We suspect might have fentanyl in it."

Colonial Heights Fire Chief AG Moore said his crews responded to three heroin overdoses on Monday.

Two patients were discovered in the parking lot at the Wawa on Temple Avenue.

The third overdosed outside less than a mile away outside the Marshalls store.

"Three overdoses in a city of 8.1 square miles is significant for us," Chief Moore said about Monday's spike. "What happened in the region yesterday, in a short amount of time tells me something more significant is going on here."

While none of the Colonial Heights patients died, one was suffering a cardiac arrest when first responders arrived.

Narcan, the drug used to reverse an opioid overdose, was used on at least one patient in Hopewell Monday, according to Hopewell Police Chief John Keohane.

That person survived and was one of approximately 10 people taken to Southside Regional Medical Center on Monday due to a heroin overdose.

"Because we had a higher than usual number of overdoses, we had to request from our supplier a number of Narcan doses higher than we normally have on hand," Southside Regional Medical Center spokesperson Terry Tysinger said. "[The hospital] never got down to where our Narcan supply was depleted. We have an ample supply at this time."

Honesty Liller, with the Henrico-based addict recovery group McShin Foundation, suspected the heroin that caused Monday's spike in overdoses was laced with Carfentanil, a substance 100 times more potent than fentanyl.

"Carfentanil is surfacing in more and more communities," the DEA issued in a warning last fall. "We see it on the streets, often disguised as heroin. It is crazy dangerous.

"Fentanyl is being sold as heroin in virtually every corner of our country. It’s produced clandestinely in Mexico, and (also) comes directly from China. It is 40 to 50 times stronger than street-level heroin. A very small amount ingested, or absorbed through your skin, can kill you."

Liller urged heroin users and their families to get help now.

"Do not wait," Liller said. "There is usually a small window where a user can admit he has a problem. When that happens, get them help immediately."

McShin has same-day access and services available for drug addicts and can be reached at 804-249-1845.

This is a developing story. Share news tips and photos here.